Mississippi, 2002

Tornadoes and Hail in Mississippi, March 15 to 16, 2002

March 15 to 16, 2002 · NWS JAN · 12 events in 11 counties and zones

8 thunderstorm wind, 2 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 15, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 15, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST FRI MAR 15 2002

COLD FRONT HAS STALLED ACROSS NWRN AR THIS AFTERNOON. THIS SYSTEM
WILL HAVE A HARD TIME PUSHING EWD AS SERIES OF UPPER SHORTWAVES MOVE
TO THE NE IN SWLY UPPER FLOW AND SURFACE WAVE PERSISTS ALONG
BOUNDARY. COLD FRONT TO INCH INTO NW MS AFTER MIDNIGHT. AIR MASS
DESTABILIZES SIGNIFICANTLY AHEAD OF FRONT WITH BEST VERTICAL
VELOCITY AND UPPER DIVERGENCE NRN ZONES. SCATTERED CONVECTION
DEVELOPING THIS AFTERNOON OVER SRN ZONES WHERE SURFACE DEWPOINTS
RANGE FROM 65-70 DEGREES. SCATTERED CONVECTION SRN AREAS SHOULD
DIMINISH THIS EVENING SINCE MAIN FORCING THAT AREA WILL BE
DIURNAL.

BEST THREAT FOR STRONG THUNDERSTORMS WILL BE OVER NW ZONES TONIGHT.
AS SHORTWAVE TRACKS ACROSS REGION THE WEAK CAP OBSERVED THIS MORNING
WILL ERODE. THIS WILL BE AREA OF BEST FORCING AS THE COLD FRONT
APPROACHES. UPPER FORCING WILL WEAKEN AS THE SURFACE BOUNDARY MOVES
SLOWLY SEWD LATE TONIGHT BUT DYNAMICS WILL BE SUFFICIENT FOR RAIN
AND THUNDERSTORMS OVER NORTH CENTRAL AND WEST CENTRAL ZONES BY SAT
MORNING.

SLOW MOVING FRONTAL BOUNDARY FORECAST FROM NE MS ACROSS CENTRAL
ZONES INTO NE LA AROUND 18Z SAT. AS FRONTAL WAVE SHIFTS NWD WILL SEE
BOUNDARY SHIFT SLOWLY NWD DURING THE AFTERNOON. AIR MASS IN WARM
SECTOR WILL BE VERY UNSTABLE SATURDAY WITH CAPE VALUES ABOVE 2500
MOST CENTRAL AND SRN ZONES DURING THE AFTERNOON. MAIN PROBLEM
INHIBITING THUNDERSTORM DEVELOPMENT SAT WILL BE LACK OF FORCING
FOCUS BUT AFTERNOON HEATING WILL BE SUFFICIENT TO TRIGGER SCATTERED
CONVECTION TOMORROW AFTERNOON.

NEXT SHORTWAVE SHIFTS NEWD ACROSS THE AREA SATURDAY NIGHT AND WILL
BE ASSOCIATED WITH MORE ORGANIZED LOW LEVEL JET INTO WRN AND NW
ZONES. BEST OMEGA AND UPPER DIVERGENCE AGAIN FORECAST FOR NRN ZONES
SAT NIGHT. BY MIDNIGHT THE BOUNDARY HAS LIFTED INTO NW AREAS AS A
WARM FRONT THAT LIFTS TO NW OF FORECAST AREA BY SUNRISE SUNDAY. WEAK
COLD FRONT SITS NEAR WRN EDGE OF FORECAST AREA UNTIL THE NEXT
FRONTAL WAVE MOVES IT BACK INTO NW MS LATE SUNDAY AFTERNOON. YET
ANOTHER SHORTWAVE SHIFTS INTO THE REGION SUN TO INCREASE UPPER
DIVERGENCE BUT MODELS DISAGREE ON STRENGTH OF LOW LEVEL CONVERGENCE
WITH WEAKENING BOUNDARY. MOS LOOKS ON TARGET WITH CONTINUING CHANCE
THUNDERSTORMS AS MOISTURE DEEPENS ACROSS THE AREA. AVN SHOWS
SIGNIFICANT INCREASE IN LOW LEVEL JET SUN NIGHT. ANOTHER WAVE AND
SHORTWAVE MOVE ACROSS THE REGION MONDAY WITH PRECIPITABLE WATER
VALUES GREATER THAT 1.5 INCHES ALL BUT SE MS.

FRONT FINALLY MOVES THROUGH THE AREA TUE. SURFACE RIDGING DEVELOPS
OVER THE FORECAST AREA WED BUT SHIFTS EWD RAPIDLY. LOW LEVEL
SOUTHERLY FLOW RETURNS TO THE REGION BY THURSDAY AFTERNOON AS A COLD
FRONT MOVES INTO NW AR. FRONT MOVES INTO NW ZONES FRI AS MOISTURE
DEEPENS AND WIDESPREAD PRECIP RETURNS.

PRELIM NUMBERS:
JAN 62/76/60/78 5425
MEI 62/77/60/79 3424

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Mar 15, 1:55 PM CST, 1 hour 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CST FRI MAR 15 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING
AND TONIGHT ALONG AND NORTHWEST OF A LINE FROM BASTROP TO
SONDHEIMER LOUISIANA...TO BENTONIA...DURANT...AND MISTERTON
MISSISSIPPI.  THIS THREAT AREA INCLUDES THE
GREENVILLE...GREENWOOD...GRENADA...YAZOO CITY...AND HAMBURG
ARKANSAS AREAS.  THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MILES AN
HOUR.

SOUTHERLY WINDS CONTINUE TO BRING WARM AND MOIST AIR INTO THE
REGION THIS AFTERNOON.	WITH AFTERNOON TEMPERATURES WARMING INTO
THE 80S...AN UNSTABLE AIRMASS WILL BE PRESENT OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI.  DESPITE THE MOISTURE AND INSTABILITY...A POCKET OF
WARM AIR...SOME 5000 TO 10000 FEET ABOVE THE EARTHS SURFACE WILL
PREVENT STRONG THUNDERSTORMS FROM DEVELOPING THROUGH MUCH OF THE
AFTERNOON.

BY THIS EVENING...COOLER TEMPERATURES ALOFT WILL COMBINE WITH
APPROACHING UPPER ATMOSPHERIC DISTURBANCES AND A FRONTAL SYSTEM
TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
ARKLAMISS REGION.  GIVEN THE STRENGTH OF THE WINDS JUST OFF THE
EARTHS SURFACE...AN APPROACHING POCKET OF DRY AIR AROUND 10000
FEET...AND STRONG JET STREAM WINDS...SOME OF THE THUNDERSTORMS
COULD BE SEVERE.

THE FRONT IS FORECAST TO APPROACH THE INTERSTATE 20
CORRIDOR...THEN BEGIN MOVING BACK NORTH AS A WARM FRONT SATURDAY.
 WITH THE ATMOSPHERE REMAINING WARM...MOIST...AND
UNSTABLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A
POSSIBILITY.  THESE STORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS...ALTHOUGH WIND GUSTS NEAR 50 MILES AN HOUR AND SMALL HAIL
WILL BE POSSIBLE.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
REQUIRED AFTER 700 PM THIS EVENING AROUND THE DELTA REGION.

...FLOODING...
MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE
POSSIBLE THROUGH TONIGHT.

A COLD FRONT WILL BECOME NEARLY STATIONARY NEAR THE INTERSTATE 20
CORRIDOR OVERNIGHT.  WITH DISTURBANCES RIDING ALONG THE
FRONT...LOCALIZED RAINFALL AMOUNTS GREATER THAN ONE INCH MAY
OCCUR.	THIS WILL RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS...AND MINOR FLOODING OF LOW-LYING AND OTHER FLOOD PRONE
AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Hail, Lawrence

When
March 15, 3:00 PM CST
Where
Lawrence County, Monticello
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.117

Thunderstorm Wind, Simpson

When
March 15, 3:35 PM CST
Where
Simpson County, 5 mi SW of Mendenhall
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
31.900, -89.950

A couple of rural homes had roof and structural damage.

Thunderstorm Wind, Smith

When
March 15, 4:30 PM CST
Where
Smith County, 3 mi W of Raleigh
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.033, -89.583

Straight-line winds damaged a barn, destroyed a chicken house, and downed numerous trees west of the city of Raleigh.

Thunderstorm Wind, Madison

When
March 15, 4:45 PM CST
Where
Madison County, Flora
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.550, -90.317

Several trees were blown down in and near Flora in the western portion of the county. A few trees landed on homes resulting in substantial roof damage.

Thunderstorm Wind, Marion

When
March 15, 4:50 PM CST
Where
Marion County, 10 mi NE of Columbia
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -89.717

Several trees were blown down across northeastern portion of the county, resulting in roof damage to a few rural homes. A tractor shed was also destroyed.

Hail, Jefferson Davis

When
March 15, 4:50 PM CST
Where
Jefferson Davis County, Bassfield
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.500, -89.750

Thunderstorm Wind, Yazoo

When
March 15, 5:00 PM CST
Where
Yazoo County, 7 mi E of Yazoo City
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.850, -90.300

A few trees were blown down east of Yazoo City.

Tornado, Jones

When
March 15, 7:03 PM CST to 7:08 PM CST
Where
Jones County, 3 mi NW of Laurel
Rating
F1
Path length
1 mi
Path width
300 yd
Property damage
$3.3 million
Reported by
NWS STORM SURVEY
Coordinates
31.733, -89.167

A tornado formed about three miles northwest of Laurel or between the cities of Laurel and Soso in northwest Jones County. The tornado moved northeast 1 mile, before dissipating two miles northwest of the Laurel. West Jones County High School and Middle School sustained significant, structural damage. Most of the roof had collapsed along with other, structural damage which made the facility inhabitable. Damage costs to the school alone exceeded 2.5 million dollars per one county official. One home and one mobile home were also destroyed. Otherwise, ten to twelve homes sustained major damage along with several trees that were uprooted by the tornado.

Thunderstorm Wind, Leflore

When
March 15, 7:30 PM CST
Where
Leflore County, Schlater
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
33.650, -90.350

Damaging winds from a severe thunderstorm blew a cotton trailer into the walls of a QuickStop convenient store. The store sustained severe structural damage to a wall along with major roof damage.

Thunderstorm Wind, Yazoo

When
March 16, 3:20 AM CST
Where
Yazoo County, Yazoo City
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.850, -90.417

A few trees were blown down across town.

Tornado, Hinds

When
March 16, 5:10 AM CST to 5:15 AM CST
Where
Hinds County, 4 mi W of Byram
Rating
F1
Path length
2 mi
Path width
300 yd
Property damage
$1.4 million
Reported by
NWS STORM SURVEY
Coordinates
32.183, -90.317

The tornado touched down approximately four miles west of the city of Byram, then tracked northeast two miles. The worst damage occurred along and near Spring Wood Drive and Springdale Road, where nine homes sustained major, structural damage. Thirty other homes sustained minor damage in the area. Otherwise, several trees and power lines were either blown down or uprooted.

Thunderstorm Wind, Rankin

When
March 16, 6:50 AM CST
Where
Rankin County, Brandon
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

Trees were blown down onto two homes in the Castlewoods subdivision, resulting in minor damage. Other trees were knocked down across the area as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282483, 5282484, 5280898, 5282485, 5282566, 5282567, 5282568, 5282570, 5282569, 5282571, 5282572, 5282573.